Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2011, 2:34 PM CDT for Benton County, Iowa County, Linn County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 2:34 PM CDT (19:34 UTC)
- Expired
- May 22, 2011, 3:07 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 58.0 mph
Counties Benton County, IA, Iowa County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:40 PM CDT | TORNADO | 2 Nw Ladora, IA | BRIEF TOUCHDOWNS 2 MILES NORTHWEST OF LADORA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903
WUUS53 KDVN 221934
SVRDVN
IAC011-095-113-222030-
/O.NEW.KDVN.SV.W.0027.110522T1934Z-110522T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA...
NORTHWESTERN IOWA COUNTY IN EAST CENTRAL IOWA...
LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 330 PM CDT.
* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY 6 MILES NORTH OF VICTOR...OR
11 MILES WEST OF MARENGO...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE
PLAINE...LUZERNE...KEYSTONE...BLAIRSTOWN...VAN HORNE...NORWAY...
NEWHALL...ATKINS...SHELLSBURG...PALO...URBANA...HIAWATHA...
TODDVILLE...CENTER POINT...ROBINS...MARION...WHITTIER...VIOLA AND
ALBURNETT.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 21 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
&&
LAT...LON 4198 9231 4230 9182 4212 9137 4170 9230
4170 9231
TIME...MOT...LOC 1934Z 235DEG 35KT 4183 9223
WIND...HAIL <58MPH 1.50IN
$$
ERVIN1 follow-up statement
965
WWUS53 KDVN 222007
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT SUN MAY 22 2011
IAC011-095-113-222017-
/O.CAN.KDVN.SV.W.0027.000000T0000Z-110522T2030Z/
LINN IA-IOWA IA-BENTON IA-
307 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR BENTON...NORTHWESTERN IOWA AND
NORTHWESTERN LINN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4198 9231 4230 9182 4212 9137 4170 9230
4170 9231
TIME...MOT...LOC 2007Z 235DEG 35KT 4201 9188
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:06 AM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, May 22, 7:06 AM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 AM CDT SUN MAY 22 2011 .UPDATE... AS EXPECTED THE NOCTURNAL CONVECTION IS CLEARING THE CWFA RIGHT AROUND 12Z. WILL BE UPDATING THE FCST SHORTLY TO REFLECT A DRY MORNING. ATTENTION THEN TURNS TO DIURNAL CONVECTION THAT WILL LIKELY BE SEVERE LATER TODAY. ORIGINAL THINKING STILL LOOKS TO BE VALID. PARTIAL LOOK AT ONGOING 12Z SOUNDING SHOWS SEVERAL INVERSIONS ALOFT THAT SHOULD PREVENT CONVECTION FROM DEVELOPING UNTIL CLOSE TO MID AFTERNOON. IF THE RUC TRENDS ARE CORRECT THE NEW CONVECTION WILL EITHER DEVELOP IN THE CWFA OR ON THE WESTERN BORDER. THE TIME PERIOD FROM 21Z TO 03Z STILL LOOKS TO BE THE MAIN EVENT FOR ANY SEVERE WEATHER. DISCRETE STORM CELLS ARE STILL EXPECTED TO EVOLVE INTO A LINEAR MCS EITHER ALONG OR JUST EAST OF THE MISSISSIPPI THIS EVENING. ONCE THAT OCCURS THE SEVERE THREAT SHOULD DIMINISH SOMEWHAT. SEVERE CHANCES SHOULD RAPIDLY DIMINISH AFT 03Z. ..08.. && .AVIATION... VFR WX STILL EXPECTED THROUGH 18Z. THE 2-3KFT CLOUD DECK ACROSS MISSOURI AND SOUTHERN IOWA SHOULD BEGIN LIFTING AS DEEPER MIXING BEGINS IN THE NEXT FEW HOURS. ALL TAF SITES WERE GIVEN A TEMPO GROUP WITH THE MOST LIKELY TIME PERIOD FOR STRONG TSRA WHICH IS GENERALLY IN THE 21Z/22 TO 02Z/23 TIME FRAME. CIGS OF 2KFT AND VSBYS OF 2SM WERE USED BUT THE POTENTIAL EXISTS FOR BRIEFLY LOWER CIGS AND VSBYS. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 22, 8:41 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 841 AM CDT SUN MAY 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 841 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES. STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND AFFECT THE ENTIRE OUTLOOK AREA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 11 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. SHEETS
In the hours before
Local storm report, May 22, 1:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 5 S MACOMB 40.40N 90.68W
05/22/2011 E1.50 INCH MCDONOUGH IL TRAINED SPOTTER
ABOUT 1.5 INCHES OF RAIN FELL BETWEEN 4 AND 5 AM THIS
MORNING.
&&
T. PHILIPLocal storm report, May 22, 2:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 1 SSW BELLE PLAINE 41.89N 92.28W
05/22/2011 E1.00 INCH BENTON IA TRAINED SPOTTER
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:09 PM CDT | Special Weather Statement | DVN | Iowa, Jefferson, Keokuk | 51 min |
| May 22, 2:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 44 min |
| May 22, 2:06 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 54 min |
| May 22, 2:38 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn | 67 min |
| May 22, 2:45 PM CDT | Tornado Warning | DVN | Benton, Iowa, Linn | 29 min |
| May 22, 3:22 PM CDT | Tornado Warning | DVN | Cedar, Iowa, Johnson | 53 min |
| May 22, 3:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Iowa, Johnson, Jones, Linn | 65 min |
| May 22, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 47 min |
| May 22, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 63 min |
| May 22, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 43 min |
| May 22, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 43 min |
| May 22, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Johnson | 58 min |
| May 22, 4:47 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 58 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Scott | 64 min |
| May 22, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Muscatine, Scott | 50 min |
| May 22, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 62 min |
| May 22, 5:47 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.